Alert archive / Minnesota / Red Flag Warnings in 2014

Red Flag Warning 6, NWS Aberdeen, SD

November 1, 2014Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this red flag warning at Nov 1, 2014, 10:41 AM CDT for Big Stone County, Traverse County, Minnesota. It took effect at Nov 1, 2014, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 1, 2014, 10:41 AM CDT (15:41 UTC)
In effect from
Nov 1, 2014, 12:00 PM CDT
Expired
Nov 1, 2014, 6:00 PM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 154 km from the middle of the area, began a volume at 15:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2356 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WWUS83 KABR 011541
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1041 AM CDT SAT NOV 1 2014

...EXTREME FIRE CONDITIONS TODAY...

MNZ039-046-SDZ272-273-012300-
/O.NEW.KABR.FW.W.0006.141101T1700Z-141101T2300Z/
TRAVERSE-BIG STONE-PRAIRIE COTEAU-RED RIVER VALLEY-
1041 AM CDT SAT NOV 1 2014

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 039...046...
272 AND 273...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
UNTIL 6 PM CDT THIS EVENING.

* AFFECTED AREA...IN MINNESOTA...FIRE WEATHER ZONES 039 AND 046. 
  IN SOUTH DAKOTA...FIRE WEATHER ZONES 272 AND 273.

* WINDS...SOUTH 25 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* RELATIVE HUMIDITY...AS LOW AS 20 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$

CONNELLY
1 follow-up statement
895 
WWUS83 KABR 012305
RFWABR

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
605 PM CDT SAT NOV 1 2014

MNZ039-046-SDZ272-273-020015-
/O.EXP.KABR.FW.W.0006.000000T0000Z-141101T2300Z/
TRAVERSE-BIG STONE-PRAIRIE COTEAU-RED RIVER VALLEY-
605 PM CDT SAT NOV 1 2014

...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 039...046...272 AND 273...

AS TEMPERATURES COOL THE WIND WILL DIMINISH...AND RELATIVE
HUMIDITIES WILL INCREASE...RESULTING IN LOWER FIRE DANGER.

$$
TDK

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this red flag warning went out at Nov 1, 6:27 AM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Nov 1, 6:27 AM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
627 AM CDT SAT NOV 1 2014

.UPDATE...
SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TODAY THROUGH MONDAY

SOUTH WINDS ARE RATHER GUSTY ALREADY THIS MORNING WITH A HEALTHY
LOW LEVEL JET IN PLACE. MAIN ISSUE TODAY WILL BE DEALING WITH
THESE WINDS AS WELL AS THE INCREASED FIRE DANGER BY AFTERNOON.
TAKING A LOOK AT ALL GUIDANCE AND BUFKIT SOUNDINGS...IT APPEARS WE
WILL BE FLIRTING WITH WIND ADVISORY TODAY...ESPECIALLY WITH
SUSTAINED SPEEDS. WITH MARGINAL EVENT EXPECTED...DECIDED AGAINST
ADVISORY AT THIS TIME BUT DAY SHIFT WILL NEED TO MONITOR. SOME OBS
IN THE JAMES VALLEY MAY SEE LOW END ADVISORY FOR A TIME TODAY.
CURRENT FORECAST RH VALUES FALL INTO THE 20S FOR MOST AREAS TODAY
WHICH IS CLOSE TO RED FLAG CRITERIA...BUT OVERALL CONSENSUS FROM
SURROUNDING OFFICES WAS TO HOLD OFF ON HEADLINE AND STRESS FIRE
DANGER IN OTHER PRODUCTS. AGAIN THOUGH...THIS WILL BE SOMETHING TO
MONITOR THROUGHOUT THE MORNING AS A HEADLINE MAY EVENTUALLY BE THE
WAY TO GO HERE.

LOW PRESSURE MOVES INTO ND ON SUNDAY WITH CONTINUED SOUTHERLY FLOW
AND WARMER TEMPS ALOFT ACROSS THE CWA. THIS WILL SPELL OUT EVEN
WARMER TEMPS ON SUNDAY. WINDS DO NOT APPEAR TO BE QUITE AS STRONG
ON SUNDAY.

COLD FRONT MOVES THROUGH SUNDAY NIGHT WITH SLIGHTLY COOLER TEMPS
TO FOLLOW FOR MONDAY. NOT MUCH MOISTURE TO WORK WITH AS THIS FRONT
SLIDES THROUGH SO EXPECTING MAINLY DRY CONDITIONS.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY
NOT MUCH HAS CHANGED IN THE OUT PERIODS. MOST OF THE EXTENDED IS
DOMINATED BY SOME FORM OF NORTHWEST FLOW ALOFT. A COUPLE
CLIPPER-TYPE SHORTWAVES ARE FORECAST TO SWEEP EAST-SOUTHEASTWARD
THROUGH THE NORTHERN PLAINS NEXT WEEK. SUPERBLEND POPS CONTINUE
TO RESPOND WITH SOME RATHER SMALL SLT CHANCE POPS IN ASSOCIATION
WITH THESE SYSTEMS. BACK-DOOR COLD FRONTS WITH THESE SYSTEMS TRY
TO PUSH COOLER CANADIAN AIR SOUTH-SOUTHWESTWARD INTO THE CWA.

&&
.AVIATION...
12Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA TODAY AND TONIGHT.
SOUTH TO SOUTHEASTERLY WINDS WILL CONTINUE IN THE 20 TO 30 KNOT
RANGE WITH HIGHER GUSTS. WIND SPEEDS SHOULD BEGIN DIMINISHING
LATER THIS EVENING AFTER SUNSET.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...DORN
SHORT TERM...TMT
LONG TERM...DORN
AVIATION...DORN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Nov 1, 3:48 AM CDT, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
348 AM CDT SAT NOV 1 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-020900-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
348 AM CDT SAT NOV 1 2014 /248 AM MDT SAT NOV 1 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF STRONG SOUTH WINDS AND DRY AIR...ALONG WITH DRY
FUELS WILL CREATE VERY HIGH FIRE DANGER ACROSS THE AREA TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

Nearby

Red Flag Warnings in Minnesota, 2014Red Flag Warnings in South Dakota, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.